Iowa, 2020

Blizzard and Winter Storm in Iowa, January 17 to 18, 2020

January 17 to 18, 2020 · NWS DMX · 53 events in 37 counties and zones

This system resulted in a prolonged winter event with snow beginning across southern Iowa before expanding across central and northern Iowa, where the bulk of the snow fell. Initial dry air reduced ice introduction and portions of southern Iowa saw minor ice accumulations before transitioning over to snow.

Where it happened

Every event with a place to put it; 53 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
53

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

This system resulted in a prolonged winter event with snow beginning across southern Iowa before expanding across central and northern Iowa, where the bulk of the snow fell. Initial dry air reduced ice introduction and portions of southern Iowa saw minor ice accumulations before transitioning over to snow. As the system lifted across central and northern Iowa snow was the predominant precipitation type. A strong cold front on the back side of the system as precipitation was coming to an end brought strong winds across much of northwest Iowa, resulting in blizzard conditions as freshly fallen snow was easily lofted, significantly reducing visibility. Widespread snow totals of 5 to 8 inches were seen across much of Iowa.

While many areas did not meet the traditional winter storm warning criteria strictly using snowfall, strong winds after snowfall ended combined with the fresh snow to provide near blizzard conditions at times during the morning and afternoon hours of the 18th in areas mainly south and east of the upgraded Blizzard Warning area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jan 17, 6:16 AM CST, 44 minutes earlier.

Area forecast discussion, Jan 17, 6:16 AM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
616 AM CST Fri Jan 17 2020

.UPDATE...
Issued at 612 AM CST Fri Jan 17 2020

Snow has already begun in southwestern Iowa. Timing-wise, this is
spot on to around one hour or so ahead of schedule. At 6 am,
visibility at Atlantic was 1 mile, visibility in Red Oak was 2
miles, and visibility at Shenandoah was 1 1/4 miles. Winds at
these locations were between 7 an 12 mph. This tells us three
things...

 1.) We can have increased confidence in our forecast timing being
correct.
 2.) SNOW WILL OCCUR across our area.
 3.) Adverse impacts WILL OCCUR across our area... especially for
locations in the Winter Storm Warning and Blizzard Warning.

For this afternoon and evening, this Winter Storm Warning will
likely yield as close of impacts to a Blizzard Warning as possible.
When winds approaching 15 to 25 mph, and wind gusts exceeding 30
mph, visibility could be less than 1/4 of a mile at times.

If you must travel later this morning through Saturday morning (at
least), PLEASE USE EXTREME CAUTION!!! If you can stay at home, it
may be best to plan on doing so until travel conditions improve.

&&

.DISCUSSION.../Today through Thursday/
Issued at 452 AM CST Fri Jan 17 2020

...Multiple Hazards Expected Across Iowa Through This Weekend...

Key Points:

 1.) Hazardous winter storm conditions expected across all of Iowa
through Saturday.

 2.) Blizzard conditions likely across northern Iowa tomorrow, with
cold air surging across the state.

 3.) Hazardous wind chill values likely Sunday and Monday mornings
for much of Iowa.

Discussion:

 1.) Hazardous winter storm conditions expected through Saturday...

 What:  Snow/Blowing Snow --> Freezing Rain/Ice --> Blowing Snow

 Where:  Our entire forecast area. Near-blizzard to blizzard
conditions expected across northern and northwestern Iowa.

 When:  At 4 am, snow was beginning in far southwestern Iowa. This
spreading northeastward through the morning hours... likely arriving
near the Des Moines metro between 7 to 9 am... and the Waterloo area
between 9 to 11 am.

Between 3 and 5 pm, snow should transition to freezing rain in
southwestern Iowa. Between 5 and 7 pm, snow should transition to
freezing rain around the Des Moines metro. Between 7 and 9 pm, the
Waterloo area and northeastern portions of our area should
transition to freezing rain. Near to slightly before sunrise
Saturday morning, all precipitation should transition back to
snow. By noon Saturday, all new precipitation should be east of
our area.

 Winds:  SE @ 20 to 30 mph, gusts to 45 mph (especially north).

 Impacts:  With strong winds arriving by late morning through early
afternoon, visibility will deteriorate to 1 mile or less at
times. In northern Iowa, the snow should be somewhat
lighter/fluffier... making it easy to blow around. This will make
it easier for visibility to be reduced... creating near-blizzard
conditions in northern Iowa. In central to southern Iowa, the snow
will be wetter and heavier in nature... with big snowflakes
likely.

With temperatures in the 20s and teens, roads and outdoor surfaces,
especially untreated ones, will become snow-covered and slippery
fairly quickly.

The freezing rain expected overnight will likely serve to crust over
the snow to some extent. At a bare minimum, this will make shoveling
and removing snow from snow-covered surfaces exponentially more
difficult. (Side note, if you have shovelable/removable snow, make
sure to clear it before the changeover to freezing precipitation as
mentioned above timing-wise). When paired with the strong winds and
potential accumulated snow, icing may amplify bad impacts to
powerlines and tree branches. The icing will also continue to
support slippery outdoor surfaces, especially untreated ones.

 2.) Blizzard conditions likely across northern Iowa tomorrow, with
cold air surging across the state...

 What/When:  A new round of impacts will be generated starting
Saturday morning and lasting through the afternoon. The trigger for
this will be strong winds + cold air surging from west to east
across Iowa.

 Temperature impacts: Temperatures may fall as much as 20 degrees
in 2 hours or less as this cold air surges across the state. This
may cause "flash freeze" conditions on roadways... freezing/re-
freezing any ice/snow-coated roadways and potentially making
travel very hazardous.

 Wind impacts: Confidence is high that winds will be from the NW
@ 25 to 35 mph, with gusts over 45 mph Saturday morning through
the afternoon. The strongest winds will be in northern Iowa during
the morning.

 Combining these impacts/Blizzard potential:  With northern Iowa
having received light fluffy snow, paired with wind gusts over 45
mph, blizzard conditions can be expected across northwestern Iowa...
potentially expanding across most of our northern Iowa counties,
including as far east as I-35 near Mason City. The one potential
mitigating factor for blowing snow leading to blizzard conditions
would be icing... If enough icing occurs, fallen snow may be
"crusted" over, making it more difficult to blow around. For this
reason, more of northern Iowa counties not in blizzard warning at
this time... but there certainly is the potential for a more
widespread upgrade of the blizzard warning if it looks like icing
may be less- which would mean more blowing snow. The winds will
easily be strong enough to reduce visibility to less than one-
quarter of a mile in areas where blowing snow is readily available.

 3.) Hazardous wind chill values likely Sunday and Monday mornings
for much of Iowa.

Not to be forgotten about due to the wintry precipitation, there
is very high confidence in very cold conditions Sunday and Monday
mornings. Wind speeds Sunday morning should be NW @ 10 to 20 mph.
With air temperatures nearing -5 to -10 degree, wind chill values
should near -20 to -30 degrees along and north of Interstate 80.
At this point, a Wind Chill Advisory will likely be needed for
Sunday morning. This would probably be issued Friday night so as
to not "overclutter" messaging with too many headlines. Wind chill
values for Monday morning will likely be near -15 to -25
degrees... making Wind Chill Advisory a potential need.

For the rest of the week, weather conditions look quiet through most
of the week, and then another winter system may impact Iowa towards
the end of next week/next weekend. Stay tuned...

&&

.AVIATION.../For the 12Z TAFS through 12Z Saturday morning/
Issued at 612 AM CST Fri Jan 17 2020

Wintry precip arriving on schedule to slightly early. Will likely
need a lot of amendments as snow spreads across the TAF sites from
SW to NE through today.

Icing likely this evening through overnight. "Flash freeze"
conditions possibly as surge of cold air pushes across Iowa from
west to east, reaching the eastern TAF sites by 12z Sat. Blowing
snow possible through Saturday may keep vsbys in LIFR to IFR
conditions across northern Iowa.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 6 PM CST Saturday for IAZ035-044>048-
059>062-074-075.

Winter Weather Advisory until 6 PM CST Saturday for IAZ057-058-
070>073-081>086-092>097.

Winter Storm Warning from 11 AM this morning to 6 PM CST
Saturday for IAZ006-007-016-017-025>028-036>039-049-050.

Winter Storm Warning until 6 AM CST Saturday for IAZ004-005-015-
023-024-033-034.

Blizzard Warning from 6 AM to 6 PM CST Saturday for IAZ004-005-
015-023-024-033-034.

&&

UPDATE...Kotenberg
DISCUSSION...Kotenberg
AVIATION...Kotenberg
Hazardous weather outlook, Jan 17, 5:30 AM CST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
530 AM CST Fri Jan 17 2020

IAZ006-007-016-017-025>028-035>039-044>050-059>062-074-075-181130-
Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Marion-
Mahaska-
530 AM CST Fri Jan 17 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Winter Storm Warning is in effect for the area. Please refer to
the National Weather Service website at weather.gov/desmoines for
further details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Winter Storm Warning is in effect for the area through Saturday.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Hazardously cold wind chills of minus 15 to minus 30 degrees are
likely both Sunday and Monday mornings.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed. However, snowfall reports today and
Saturday would be greatly appreciated.

IAZ057-058-070>073-081>086-092>097-181130-
Audubon-Guthrie-Cass-Adair-Madison-Warren-Adams-Union-Clarke-
Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-
Davis-
530 AM CST Fri Jan 17 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Winter Weather Advisory is in effect for the area. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Winter Weather Advisory is in effect for the area through
Saturday. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Bitterly cold wind chills of minus 10 to minus 20 degrees are
likely both Sunday and Monday mornings.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed. However, snowfall reports today and
Saturday would be greatly appreciated.

IAZ004-005-015-023-024-033-034-181130-
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-
530 AM CST Fri Jan 17 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Winter Storm Warning is in effect for the area. Please refer to
the National Weather Service website at weather.gov/desmoines for
further details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Blizzard Warning is in effect for the area Saturday morning
through Saturday afternoon. Please refer to the National Weather
Service website at weather.gov/desmoines for further details.

Hazardously cold wind chills of minus 20 to minus 30 degrees are
likely both Sunday and Monday mornings.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed. However, snowfall reports today and
Saturday would be greatly appreciated.

Kotenberg

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

37 winter storm, 16 blizzard. Local standard time, as filed.

Winter Storm, Cass

When
January 17, 7:00 AM CST to January 18, 12:00 PM CST
Where
Cass forecast zone
Reported by
COOP Observer
Coordinates
41.332, -94.928 (the zone’s center; the record gives no point)

Winter Storm, Adair

When
January 17, 7:00 AM CST to January 18, 12:00 PM CST
Where
Adair forecast zone
Reported by
COOP Observer
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

Winter Storm, Madison

When
January 17, 7:00 AM CST to January 18, 12:00 PM CST
Where
Madison forecast zone
Reported by
COOP Observer
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

Winter Storm, Audubon

When
January 17, 7:00 AM CST to January 18, 12:00 PM CST
Where
Audubon forecast zone
Reported by
COOP Observer
Coordinates
41.685, -94.906 (the zone’s center; the record gives no point)

Winter Storm, Guthrie

When
January 17, 7:00 AM CST to January 18, 12:00 PM CST
Where
Guthrie forecast zone
Reported by
COOP Observer
Coordinates
41.684, -94.501 (the zone’s center; the record gives no point)

Winter Storm, Dallas

When
January 17, 7:00 AM CST to 12:00 PM CST
Where
Dallas forecast zone
Reported by
COOP Observer
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

Winter Storm, Crawford

When
January 17, 7:00 AM CST to January 18, 12:00 PM CST
Where
Crawford forecast zone
Reported by
COOP Observer
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

Winter Storm, Carroll

When
January 17, 7:00 AM CST to January 18, 12:00 PM CST
Where
Carroll forecast zone
Reported by
COOP Observer
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

Winter Storm, Greene

When
January 17, 7:00 AM CST to January 18, 12:00 PM CST
Where
Greene forecast zone
Reported by
COOP Observer
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

Winter Storm, Sac

When
January 17, 7:00 AM CST to January 18, 4:00 PM CST
Where
Sac forecast zone
Reported by
COOP Observer
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

Winter Storm, Calhoun

When
January 17, 7:00 AM CST to January 18, 6:00 PM CST
Where
Calhoun forecast zone
Reported by
COOP Observer
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Winter Storm, Pocahontas

When
January 17, 7:00 AM CST to January 18, 6:00 PM CST
Where
Pocahontas forecast zone
Reported by
COOP Observer
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Winter Storm, Humboldt

When
January 17, 7:00 AM CST to January 18, 6:00 PM CST
Where
Humboldt forecast zone
Reported by
COOP Observer
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Winter Storm, Palo Alto

When
January 17, 7:00 AM CST to January 18, 6:00 PM CST
Where
Palo Alto forecast zone
Reported by
COOP Observer
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Winter Storm, Webster

When
January 17, 8:00 AM CST to January 18, 6:00 PM CST
Where
Webster forecast zone
Reported by
COOP Observer
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Winter Storm, Warren

When
January 17, 9:00 AM CST to January 18, 12:00 PM CST
Where
Warren forecast zone
Reported by
COOP Observer
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

Winter Storm, Marion

When
January 17, 9:00 AM CST to January 18, 12:00 PM CST
Where
Marion forecast zone
Reported by
COOP Observer
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

Winter Storm, Mahaska

When
January 17, 9:00 AM CST to January 18, 12:00 PM CST
Where
Mahaska forecast zone
Reported by
COOP Observer
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

Winter Storm, Polk

When
January 17, 9:00 AM CST to January 18, 12:00 PM CST
Where
Polk forecast zone
Reported by
COOP Observer
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Winter Storm, Jasper

When
January 17, 9:00 AM CST to January 18, 12:00 PM CST
Where
Jasper forecast zone
Reported by
COOP Observer
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

Winter Storm, Boone

When
January 17, 9:00 AM CST to January 18, 12:00 PM CST
Where
Boone forecast zone
Reported by
COOP Observer
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

Winter Storm, Story

When
January 17, 9:00 AM CST to January 18, 12:00 PM CST
Where
Story forecast zone
Reported by
COOP Observer
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

Winter Storm, Hamilton

When
January 17, 9:00 AM CST to January 18, 6:00 PM CST
Where
Hamilton forecast zone
Reported by
COOP Observer
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Winter Storm, Wright

When
January 17, 9:00 AM CST to January 18, 6:00 PM CST
Where
Wright forecast zone
Reported by
COOP Observer
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

Winter Storm, Kossuth

When
January 17, 9:00 AM CST to January 18, 6:00 PM CST
Where
Kossuth forecast zone
Reported by
COOP Observer
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Winter Storm, Hancock

When
January 17, 9:00 AM CST to January 18, 6:00 PM CST
Where
Hancock forecast zone
Reported by
COOP Observer
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Winter Storm, Emmet

When
January 17, 9:00 AM CST to January 18, 6:00 PM CST
Where
Emmet forecast zone
Reported by
COOP Observer
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Winter Storm, Poweshiek

When
January 17, 10:00 AM CST to January 18, 12:00 PM CST
Where
Poweshiek forecast zone
Reported by
COOP Observer
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

Winter Storm, Hardin

When
January 17, 10:00 AM CST to January 18, 6:00 PM CST
Where
Hardin forecast zone
Reported by
COOP Observer
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Winter Storm, Franklin

When
January 17, 10:00 AM CST to January 18, 6:00 PM CST
Where
Franklin forecast zone
Reported by
COOP Observer
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Winter Storm, Marshall

When
January 17, 11:00 AM CST to January 18, 12:00 PM CST
Where
Marshall forecast zone
Reported by
COOP Observer
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

Winter Storm, Tama

When
January 17, 11:00 AM CST to January 18, 12:00 PM CST
Where
Tama forecast zone
Reported by
COOP Observer
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

Winter Storm, Grundy

When
January 17, 11:00 AM CST to January 18, 6:00 PM CST
Where
Grundy forecast zone
Reported by
COOP Observer
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

Winter Storm, Butler

When
January 17, 11:00 AM CST to January 18, 6:00 PM CST
Where
Butler forecast zone
Reported by
COOP Observer
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Winter Storm, Cerro Gordo

When
January 17, 11:00 AM CST to January 18, 6:00 PM CST
Where
Cerro Gordo forecast zone
Reported by
COOP Observer
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Winter Storm, Winnebago

When
January 17, 11:00 AM CST to January 18, 6:00 PM CST
Where
Winnebago forecast zone
Reported by
COOP Observer
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Winter Storm, Worth

When
January 17, 11:00 AM CST to January 18, 6:00 PM CST
Where
Worth forecast zone
Reported by
COOP Observer
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Blizzard, Sac

When
January 18, 6:00 AM CST to 5:00 PM CST
Where
Sac forecast zone
Reported by
AWOS
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

Blizzard, Calhoun

When
January 18, 6:00 AM CST to 5:00 PM CST
Where
Calhoun forecast zone
Reported by
AWOS
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Blizzard, Webster

When
January 18, 6:00 AM CST to 5:00 PM CST
Where
Webster forecast zone
Reported by
AWOS
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Blizzard, Pocahontas

When
January 18, 6:00 AM CST to 5:00 PM CST
Where
Pocahontas forecast zone
Reported by
AWOS
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Blizzard, Humboldt

When
January 18, 6:00 AM CST to 5:00 PM CST
Where
Humboldt forecast zone
Reported by
AWOS
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Blizzard, Palo Alto

When
January 18, 6:00 AM CST to 5:00 PM CST
Where
Palo Alto forecast zone
Reported by
AWOS
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Blizzard, Kossuth

When
January 18, 6:00 AM CST to 5:00 PM CST
Where
Kossuth forecast zone
Reported by
AWOS
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Blizzard, Emmet

When
January 18, 6:00 AM CST to 5:00 PM CST
Where
Emmet forecast zone
Reported by
ASOS
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Blizzard, Hamilton

When
January 18, 6:00 AM CST to 6:00 PM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Blizzard, Hardin

When
January 18, 6:00 AM CST to 6:00 PM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Blizzard, Wright

When
January 18, 6:00 AM CST to 6:00 PM CST
Where
Wright forecast zone
Reported by
AWOS
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

Blizzard, Franklin

When
January 18, 6:00 AM CST to 6:00 PM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Blizzard, Hancock

When
January 18, 6:00 AM CST to 6:00 PM CST
Where
Hancock forecast zone
Reported by
AWOS
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Blizzard, Cerro Gordo

When
January 18, 6:00 AM CST to 6:00 PM CST
Where
Cerro Gordo forecast zone
Reported by
ASOS
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Blizzard, Winnebago

When
January 18, 6:00 AM CST to 6:00 PM CST
Where
Winnebago forecast zone
Reported by
AWOS
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Blizzard, Worth

When
January 18, 6:00 AM CST to 6:00 PM CST
Where
Worth forecast zone
Reported by
AWOS
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 873751, 873752, 873753, 873758, 873759, 873760, 873769, 873770, 873771, 873774, 873775, 873780, 873781, 873784, 873777, 873755, 873756, 873757, 873761, 873762, 873772, 873773, 873778, 873782, 873785, 873786, 873788, 873763, 873779, 873783, 873764, 873765, 873766, 873767, 873787, 873789, 873790, 873791, 873792, 873793, and more.